Alert archive / Colorado / Tornado Warnings in 2009
Tornado Warning 72, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this tornado warning at Aug 6, 2009, 5:54 PM MDT for Logan County, Colorado. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 6, 2009, 5:54 PM MDT (23:54 UTC)
- Expired
- Aug 6, 2009, 6:45 PM MDT
- In force
- 51 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Storm-based polygon
County Logan County, CO
The radar
The Cheyenne radar (KCYS), 173 km from the middle of the area, began a volume at 23:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 11.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2706 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS55 KBOU 062354
TORBOU
COC075-070045-
/O.NEW.KBOU.TO.W.0072.090806T2354Z-090807T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DENVER CO
554 PM MDT THU AUG 6 2009
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* TORNADO WARNING FOR...
NORTHEASTERN LOGAN COUNTY IN NORTHEAST COLORADO
* UNTIL 645 PM MDT
* AT 554 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 6 MILES
NORTHWEST OF TWIN BUTTES...OR 30 MILES WEST OF JULESBURG. THIS
STORM WAS MOVING SOUTHEAST AT 10 MPH.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWIN
BUTTES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SAFE SHELTER IS AVAILABLE...LIE FLAT IN
THE NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR
HANDS.
&&
LAT...LON 4090 10265 4087 10284 4100 10297 4100 10284
4100 10265
TIME...MOT...LOC 2354Z 321DEG 10KT 4098 10284
$$
SWE2 follow-up statements
000
WWUS55 KBOU 070021
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
621 PM MDT THU AUG 6 2009
COC075-070045-
/O.CON.KBOU.TO.W.0072.000000T0000Z-090807T0045Z/
LOGAN CO-
621 PM MDT THU AUG 6 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 645 PM MDT FOR
NORTHEASTERN LOGAN COUNTY...
AT 619 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS STORM WAS
LOCATED NEAR TWIN BUTTES...OR 26 MILES WEST OF JULESBURG. THIS STORM
WAS MOVING SOUTHEAST AT 15 MPH.
LOCATIONS REMAINING IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
TWIN BUTTES.
LARGE HAIL UP TO GOLF BALL SIZED IS ALSO POSSIBLE WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 4090 10265 4087 10284 4100 10297 4100 10284
4100 10265
TIME...MOT...LOC 0019Z 320DEG 12KT 4092 10274
$$
SWE000
WWUS55 KBOU 070041
SVSBOU
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
641 PM MDT THU AUG 6 2009
COC075-070050-
/O.EXP.KBOU.TO.W.0072.000000T0000Z-090807T0045Z/
LOGAN CO-
641 PM MDT THU AUG 6 2009
...THE TORNADO WARNING FOR NORTHEASTERN LOGAN COUNTY WILL EXPIRE AT
645 PM MDT...
THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED AND IS NO
LONGER EXPECTED TO PRODUCE SEVERE WEATHER.
HEAVY RAIN AND SMALL HAIL ARE STILL EXPECTED WITH THE STORM.
LAT...LON 4090 10265 4087 10284 4100 10297 4100 10284
4100 10265
TIME...MOT...LOC 0040Z 321DEG 8KT 4089 10271
$$
SWEWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this tornado warning went out at Aug 6, 2:45 PM MDT, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 6, 2:45 PM MDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 245 PM MDT THU AUG 6 2009 .SHORT TERM...UPR RIDGE AXIS OVER THE TX PANHANDLE WL CONTINUE TO SHIFT EAST OVERNIGHT. AS INCREASING SWLY FLOW ALOFT WILL DEVELOP OVER THE CWFA THROUGH 12Z FRIDAY. AN UPPER LEVEL JET OVER WRN UT THIS AFTERNOON WILL SHIFT INTO ERN UT/WRN CO. UNDER THE INFLUENCE OF THE UPPER JET...SCT SHOWERS AND TSTMS IN THE MTNS THIS EVENING COULD CARRY OVER PAST MIDNIGHT. AS FAR THE NERN PLAIN ARE CONCERNED ...TSTMS DVLPG ALONG THE FRONT RANGE THIS AFTN SHUD CONTINUE TO DEVELOP AND MOVE NE ACROSS THE URBAN CORRIDOR. BEST CAPE WILL BE NORTH AND EAST OF DENVER BUT DEWPOINTS IN THE 40S STILL SUFFICIENT FOR A FEW STG STORMS. SFC BASED CAPES AROUND 1000 J/KG IN THE DENVER AREA...WITH HIGHER VALUES IN THE 1800-2300 J/KG N AND E OF DENVER. BEST CHC OF SVR STORMS WILL BE IN THESE AREAS WITH WET MICROBURST TSTMS. LARGE HAIL AND DAMAGING OUTFLOW WINDS ALONG WITH HEAVY RAIN. PW VALUES STILL AROUND ONE INCH. WL KEEP 20S PERCENT POPS FOR DENVER WITH SCT POPS N AND E THIS EVENING. AS FOR FRIDAY...THE UPPER JET WILL CONTINUE TO SHIFT TO THE EAST THRU THE DAY. THE AIRMASS IS PROGGED TO DRY OUT FAIRLY QUICKLY FM WEST TO EAST...SO TSTMS MAY BE AN AFTER THOUGHT BY LATE FRIDAY AFTN. FOR NOW WL HANG ON TO MAINLY 10 PERCENT FOR THE URBAN CORRIDOR WITH 20 POPS WHERE THE BETTER MSTR IS N AND E OF DENVER. .LONG TERM...AS THE UPPER LEVEL LOW OVER THE ID/WY BORDER CONTINUES EJECTING NORTHEAST...THE UPPER JET WILL BE POSITIONED OVER THE STATE. THE TREND WILL BE DRYING...HOWEVER ENOUGH MOISTURE LOOKS TO REMAIN OVER THE STATE AND COMBINED WITH THE UPPER JET OVERHEAD...HAVE LEFT IN 10-20 POPS FOR FRIDAY NIGHT. THE AIRMASS OVER THE STATE WILL BE WARMING AND STABILIZING AS THE SOUTHWESTERN DESERT AIR BEGINS ADVECTING ACROSS THE REGION. MODELS IN GOOD AGREEMENT WITH EACH OTHER AND WITH PREVIOUS FORECAST...SO DID NOT CHANGE MUCH. AS THE UPPER LOW PASSES TO THE NORTHEAST AND OPENS UP...A NORTHERLY SURGE WILL FOLLOW BEHIND DROPPING INTO THE STATE. NOT TOO MUCH PRECIPITATION EXPECTED AS OF NOW. STARTING SUNDAY...THE UPPER LOW OVER THE SOUTHEASTERN U.S. WILL RETROGRADE BACK WEST TO BE OVER THE SOUTHWEST BY TUESDAY NIGHT. THIS WILL BRING MORE DRYING AND WARMING. SOME MOISTURE IS AGAIN EXPECTED TO SNEAK UNDER THE RIDGE TO BRING A SLIGHT CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS TO FORECAST AREA TUESDAY THROUGH THURSDAY. ONE OTHER CONSIDERATION FOR THE WEEEKEND IS GOING TO BE AN INCREASING THREAT OF FIRE WEATHER PROBLEMS...MAINLY ON SATURDAY. AT THIS TIME...MODELS ARE NOT FORECASTING ANY EXCESSIVE LOW AND MID LEVEL WINDS...SO THE THREAT STILL LOOKS LOW. && .AVIATION...VFR CONDITIONS SHOULD PREVAIL THRU MUCH OF THE PERIOD. SFC WINDS WILL BE PRIMARILY SSWLY. TSTMS DEVELOPING SOUTH AND WEST OF THE AIRPORT WILL MOVE TO THE NORTHEAST AND SHUD IMPACT D.I.A AFTER 22Z. STG WINDS...SMALL HAIL AND BRIEF HEAVY RAIN COULD DROP CIGS AND VSBYS TO MVFR CONDITIONS BETWEEN 22-02Z. && .BOU WATCHES/WARNINGS/ADVISORIES...NONE. COOPER/KRIEDERMAN
Hazardous weather outlook, Aug 6, 10:28 AM MDT, 7 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1028 AM MDT THU AUG 06 2009 COZ030>051-071200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1028 AM MDT THU AUG 06 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS BY AFTERNOON WITH WIDELY SCATTERED THUNDERSTORMS ELSEWHERE. A FEW SEVERE THUNDERSTORMS MAY OCCUR OVER THE NORTHEAST PLAINS WITH HAIL UP TO ONE INCH IN DIAMETER ALONG WITH WIND GUSTS TO 60 MPH. OTHERWISE THE STORMS WILL PRODUCE HEAVY RAINFALL UP TO ONE INCH IN 30 MINUTES ALONG WITH SMALL HAIL AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. COOPER/KRIEDERMAN
In the hours before
Special weather statement, Aug 6, 3:36 PM MDT, 2 hours 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DENVER CO 336 PM MDT THU AUG 6 2009 COZ040-062215- NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY CO- 336 PM MDT THU AUG 6 2009 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR CENTRAL ARAPAHOE COUNTY CENTRAL ADAMS COUNTY NORTHEASTERN DENVER COUNTY AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING MARBLE SIZE HAIL. THIS STORM WAS LOCATED OVER WESTERN AURORA...OR 7 MILES EAST OF DENVER...MOVING NORTHEAST AT 20 MPH. LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO BUCKLEY AFB...DENVER INTERNATIONAL AIRPORT...NORTHEASTERN DENVER AND AURORA. PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS STORM WILL PRODUCE DANGEROUS CLOUD-TO-GROUND LIGHTNING. IF OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND MOVE INDOORS IF POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID USING LAND LINE TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE IN DANGER OF BEING STRUCK BY LIGHTNING. && LAT...LON 3994 10466 3981 10452 3962 10481 3972 10491 TIME...MOT...LOC 2135Z 227DEG 17KT 3969 10483 SWE
Local storm report, Aug 6, 4:26 PM MDT, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
426 PM MDT THU AUG 06 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM HAIL SHERIDAN 39.65N 105.02W
08/06/2009 M0.75 INCH ARAPAHOE CO TRAINED SPOTTER
0354 PM HAIL AURORA 39.70N 104.81W
08/06/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
ACOMMPANIED BY HEAVY RAIN.
0345 PM HAIL 3 NNE AURORA 39.74N 104.80W
08/06/2009 M1.50 INCH ARAPAHOE CO TRAINED SPOTTER
HEAVY RAIN ACCOMPANIED HAIL
0340 PM HAIL AURORA 39.70N 104.81W
08/06/2009 M1.00 INCH ARAPAHOE CO TRAINED SPOTTER
COLFAX/ALAMEDA ALSO 1 INCH RAINFALL
&&
BENTONThe office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 7:08 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson | 3 hr |
| Aug 5, 8:42 PM MDT | Special Weather Statement | BOU | Broomfield | 48 min |
| Aug 5, 8:59 PM MDT | Special Weather Statement | BOU | Crowley | 46 min |
| Aug 5, 9:19 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Boulder, Broomfield, Jefferson, Weld | 26 min |
| Aug 5, 11:46 PM MDT | Special Weather Statement | BOU | Larimer | 29 min |
| Aug 6, 3:03 PM MDT | Areal Flood Advisory | BOU | Jefferson | 48 min |
| Aug 6, 3:36 PM MDT | Special Weather Statement | BOU | Denver | 39 min |
| Aug 6, 3:37 PM MDT | Severe Thunderstorm Warning | BOU | Adams, Arapahoe, Denver | 38 min |
| Aug 6, 3:48 PM MDT | Areal Flood Advisory | BOU | Adams, Arapahoe, Denver | 87 min |
| Aug 6, 4:45 PM MDT | Areal Flood Advisory | BOU | Douglas, Jefferson | 90 min |
Nearby
Tornado Warnings in Colorado, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.